Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 24, NWS Springfield, MO

July 8, 2010Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Missouri

NWS Springfield, MO issued this tornado warning at Jul 8, 2010, 7:51 PM CDT for Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2010, 7:51 PM CDT (00:51 UTC)
Expired
Jul 8, 2010, 8:30 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:08 PM CDTFUNNEL CLOUD4 Sw Carona, KSMULTIPLE REPORTS OF A FUNNEL CLOUD NEAR THE INTERSECTION OF NW 40 AND BELLEVIEW.
Jul 8, 8:19 PM CDTFUNNEL CLOUD5 Nne Kenoma, MOREPORTS FROM THE PUBLIC AND LAW ENFORCEMENT OF A FUNNEL CLOUD NEAR THE INTERSECTION OF HWY 160 AND HH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WFUS53 KSGF 090051
TORSGF
KSC021-037-MOC011-097-090130-
/O.NEW.KSGF.TO.W.0024.100709T0051Z-100709T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT THU JUL 8 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  NORTHERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN JASPER COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 830 PM CDT.

* AT 744 PM CDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT       
  REPORTED SEVERAL FUNNEL CLOUDS OVER THE PAST 30 MINUTES. THESE     
  STORMS ARE CAPABLE OF PRODUCING LANDSPOUT TORNADOES ALONG A        
  LINE EXTENDING FROM 3 MILES EAST OF MILFORD TO LONE OAK TO         
  HALLOWELL...MOVING SOUTHEAST AT 5 MPH. ANY TOUCH DOWN WILL BE      
  VERY BRIEF IN NATURE.

* LOCATIONS IMPACTED INCLUDE RURAL AREAS OF BARTON...CRAWFORD AND   
  CHEROKEE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3746 9474 3764 9417 3764 9408 3747 9409
      3704 9505 3720 9505
TIME...MOT...LOC 0046Z 322DEG 4KT 3759 9409 3741 9475
          3719 9500

$$

HATCH
2 follow-up statements
189 
WWUS53 KSGF 090107
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
807 PM CDT THU JUL 8 2010

KSC021-037-MOC011-097-090130-
/O.CON.KSGF.TO.W.0024.000000T0000Z-100709T0130Z/
CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-
807 PM CDT THU JUL 8 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR BARTON...
NORTHWESTERN JASPER...NORTHERN CHEROKEE AND SOUTHEASTERN CRAWFORD
COUNTIES...

AT 758 PM CDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT 
REPORTED SEVERAL FUNNEL CLOUDS OVER THE PAST 35 MINUTES. THE STORMS 
REMAIN CAPABLE OF PRODUCING A LANDSPOUT TORNADO ALONG A LINE 
EXTENDING FROM 4 MILES EAST OF MILFORD TO CHICOPEE TO 
HALLOWELL...MOVING SOUTHEAST AT 5 MPH. NO TOUCH DOWNS HAVE BEEN 
REPORTED AT THIS TIME. ANY TOUCH DOWNS THAT DO OCCUR WILL BE WEAK 
AND VERY BRIEF.

LOCATIONS IMPACTED INCLUDE RURAL AREAS OF BARTON...EXTREME NORTHWEST 
JASPER....CRAWFORD AND CHEROKEE COUNTIES.

LAT...LON 3716 9505 3743 9476 3760 9420 3762 9408
      3747 9409 3704 9505
TIME...MOT...LOC 0104Z 322DEG 4KT 3757 9407 3739 9473
          3717 9498

$$

HATCH
982 
WWUS53 KSGF 090131
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT THU JUL 8 2010

KSC021-037-MOC011-097-090135-
/O.EXP.KSGF.TO.W.0024.000000T0000Z-100709T0130Z/
CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-
831 PM CDT THU JUL 8 2010

...THE TORNADO WARNING FOR BARTON...NORTHWESTERN JASPER...NORTHERN
CHEROKEE AND SOUTHEASTERN CRAWFORD COUNTIES WILL EXPIRE AT 830 PM
CDT...

THE LINE OF SHOWERS AND STORMS THAT PRODUCED NUMEROUS FUNNEL CLOUD 
REPORTS HAS WEAKENED AND THE RISK FOR A WEAK TORNADO TO TOUCH DOWN 
HAS DIMINISHED.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORMS THAT
PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 3716 9505 3743 9476 3760 9420 3762 9408
      3747 9409 3704 9505
TIME...MOT...LOC 0125Z 322DEG 4KT 3755 9405 3737 9471
          3715 9496

$$

HATCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jul 8, 6:27 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 8, 6:27 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT THU JUL 8 2010

...UPDATE TO FORECAST TRENDS AND AVIATION...

.UPDATE...
/ISSUED 615 PM CDT THU JUL 8 2010/

SHOWERS AND A FEW THUNDERSTORMS CONTINUED ACROSS SOUTHERN MISSOURI
AT LATE AFTERNOON WITH THE ACTIVITY MORE SCATTERED FARTHER NORTH
ACROSS CENTRAL MISSOURI. THE RAINFALL WAS FOCUSED ALONG A WEAK AND
DIFFUSE FRONTAL BOUNDARY THAT STRETCHED FROM NORTHEAST OKLAHOMA
ACROSS THE INTERSTATE 44 CORRIDOR INTO EAST CENTRAL MISSOURI.
PROFILER NETWORK AND RUC MODEL ANALYSIS INDICATED UPPER DIFFLUENCE
ASSOCIATED WITH THE 250 MB JET WHICH WAS LIKELY ENHANCING THE
COVERAGE OF RAINFALL FROM NORTHEAST OKLAHOMA INTO SOUTHERN
MISSOURI.

EXPECT SHOWERS TO REMAIN WIDESPREAD INTO THE EVENING ACROSS
SOUTHERN MISSOURI WITH MORE SCATTERED COVERAGE FARTHER NORTH.
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL REMAIN POSSIBLE
GIVEN THE DEEP SUBTROPICAL MOISTURE PLUME THAT CONTINUES TO STREAM
ACROSS THE REGION. HOWEVER THE LACK OF STRONG SYNOPTIC SCALE
FORCING WILL PRECLUDE WIDESPREAD FLOODING. FORECAST GRIDS HAVE
BEEN UPDATED TO REFLECT RADAR TRENDS.

FOSTER

&&

.SHORT TERM (TODAY THROUGH SATURDAY)...

HEAVY RAINFALL WITH THE CONTINUED POSSIBILITY OF FLASH FLOODING
REMAINS THE PRIMARY CONCERN FOR THE NEAR TERM FORECAST...WITH
IMPROVING CONDITIONS FOR THE WEEKEND.

THE STALLED FRONTAL BOUNDARY CURRENTLY DRAPED ACROSS THE NORTHERN
PORTIONS OF THE CWA WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND A
FEW THUNDERSTORMS THROUGH THIS EVENING INTO FRIDAY MORNING.  A
STEADY STREAM OF TROPICAL AIR WILL CONTINUE TO FLOW INTO THE AREA
AHEAD OF THIS BOUNDARY.  PRECIPITABLE WATER VALUES IN EXCESS OF TWO
INCHES...HIGH FREEZING LEVELS...AND NEAR MOIST ADIABATIC LAPSE RATES
CONTINUE TO MARK AN ATMOSPHERE PRIMED FOR EFFICIENT RAINFALL
RATES. HIGH SURFACE DEWPOINTS IN THE MID 70S AND CLOUD COVER
OVERNIGHT WILL ALLOW LITTLE COOLING TONIGHT. LOWS IN THE LOWER TO
MID 70S ARE EXPECTED. AFTERNOON HIGHS TOMORROW WILL STRUGGLE TO
REACH THE MID 80S WITH EXTENSIVE CLOUD COVER AND PRECIPITATION.

TURNING TO THE WEST...A BROAD AREA OF RIDGING CONTINUES TO INTENSIFY
OVER THE FOUR CORNERS REGION WITH A SHORTWAVE TROUGH MOVING EAST OUT
OF COLORADO INTO KANSAS AND NEBRASKA.  A SECOND SHORTWAVE TROUGH CAN
BE OBSERVED ON WATER VAPOR IMAGERY MOVING OUT OF SOUTHERN CANADA
INTO THE DAKOTAS.  THESE TWO TROUGHS WILL WORK TO PROGRESS THE STALLED
FRONTAL BOUNDARY TO THE SOUTH AND EAST ON FRIDAY.  POPS HAVE BEEN
SIGNIFICANTLY REDUCED BEYOND FRIDAY AFTERNOON AS PRECIPITATION WILL MOVE
SOUTH WITH THE FRONTAL BOUNDARY.  THE RIDGE TO THE WEST WILL AMPLIFY
AND SUPPORT AN AREA OF HIGH PRESSURE AT THE SURFACE IN THE WAKE OF
THE PASSING SHORTWAVE TROUGHS.

NORTHERLY FLOW ON THE EASTERN PERIPHERY OF THE HIGH WILL BRING AN END
TO PRECIPITATION AND MOVE A DRYER AIRMASS INTO THE REGION FOR THE
WEEKEND.  SKIES WILL BE MOSTLY CLEAR WITH AFTERNOON HIGHS WARMING
INTO THE MID 80S ON SATURDAY.

KARDELL

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...

UPPER LEVEL FLOW WILL BE OUT OF THE WEST TO NORTHWEST WHICH WILL
ALLOW ANOTHER SURFACE BOUNDARY TO MOVE THROUGH THE AREA LATE SUNDAY
INTO MONDAY.  HAVE BUMPED UP POPS FOR SUNDAY NIGHT INTO MONDAY AS
THIS BOUNDARY MOVES THROUGH.   MAY HAVE SOME LINGERING CONVECTION
ACROSS SOUTHERN MISSOURI INTO TUESDAY/TUESDAY EVENING TIME FRAME AND
WILL KEEP LOW POPS GOING THERE.  TEMPS LOOK CLOSE TO NORMAL VALUES
ALTHOUGH HAVE TRIMMED BACK A BIT ON MONDAYS HIGHS WITH THE CLOUD
COVER/RAIN CHANCES INCREASING.

LINDENBERG

&&

.AVIATION...
/ISSUED 615 PM CDT THU JUL 8 2010/

THE VERY MOIST AIR MASS WILL REMAIN IN PLACE ACROSS THE REGION
TONIGHT AS A WEAK FRONT SETTLES SOUTH ACROSS THE OZARKS. SHOWERS
WILL REMAIN WIDESPREAD ESPECIALLY THIS EVENING. INTERMITTENT MVFR
TO LOCALLY IFR CONDITIONS WILL ACCOMPANYING THE SHOWER ACTIVITY.
MORE WIDESPREAD MVFR CEILINGS AND AREAS OF LIGHT FOG MAY DEVELOP
OVERNIGHT INTO FRIDAY MORNING. A GRADUAL IMPROVEMENT IN FLIGHT
CONDITIONS IS EXPECTED FRIDAY AFTERNOON.

FOSTER

&&

.HYDROLOGY...
/ISSUED 615 PM CDT THU JUL 8 2010/

A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT AND EARLY FRIDAY
MORNING ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. ADDITIONAL
RAINFALL AMOUNTS OF ONE QUARTER TO THREE QUARTERS OF AN INCH WILL
BE COMMON TONIGHT WITH LOCALIZED AMOUNTS UP TO TWO INCHES
POSSIBLE. STORM TOTAL RAINFALL AMOUNTS BY FRIDAY MORNING WILL BE
QUITE VARABLE BUT GENERALLY RANGE FROM ONE HALF TO ONE AND A HALF
INCHES WITH LOCALLY HIGHER AMOUNTS UP TO NEAR 3 INCHES. FLASH
FLOODING WILL BE LOCALIZED IN NATURE WHERE TORRENTIAL RAINFALL
RATES OCCUR.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 8, 6:40 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT THU JUL 8 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092345-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
640 PM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE
  OUTLOOK AREA TONIGHT AS A FRONT MOVES SLOWLY SOUTHEAST ACROSS
  THE OZARKS. A VERY MOIST AIR MASS ALONG WITH THE SLOW MOVEMENT
  OF THE FRONT WILL LEAD TO AN ELEVATED RISK OF FLASH FLOODING.

  A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE MISSOURI OZARKS
  AND EXTREME SOUTHEAST KANSAS INTO FRIDAY MORNING.

  SEVERE STORMS ARE NOT EXPECTED DUE TO WEAK INSTABILITY AND WIND
  SHEAR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING...
  BEFORE ENDING FROM THE NORTH DURING THE DAY FRIDAY. AN ELEVATED
  RISK FOR FLASH FLOODING WILL CONTINUE INTO FRIDAY MORNING ACROSS
  THE OUTLOOK AREA. FLOODING MAY ALSO DEVELOP ON MAIN STEM RIVERS
  OVER THE NEXT COUPLE OF DAYS.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE EARLY NEXT WEEK AS
  MULTIPLE UPPER LEVEL DISTURBANCES TRACK ACROSS THE REGION.

  AFTERNOON HEAT INDICES IN THE MIDDLE AND UPPER 90S WILL ALSO BE
  POSSIBLE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jul 8, 7:10 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     FLASH FLOOD      2 WNW SEYMOUR           37.15N 92.80W
07/08/2010                   WEBSTER            MO   FIRE DEPT/RESCUE

            FINLEY FALLS ROAD WEST OF SEYMOUR REPORTED IMPASSABLE DUE
            TO WATER FLOWING OVER THE ROADWAY. OTHER ROADS IN SEYMOUR
            HAVE MINOR FLOODING AT THIS TIME.

&&

CCROWE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:45 PM CDTAreal Flood WarningSGFCherokee24 hr
Jul 8, 8:24 PM CDTFlash Flood WarningSGFCedar, Hickory, Polk, St. Clair6 hr
Jul 8, 8:34 PM CDTFlash Flood WarningSGFLaclede, Pulaski6 hr
Jul 8, 9:32 PM CDTFlash Flood WarningSGFPhelps5 hr
Jul 8, 10:00 PM CDTFlash Flood WarningSGFCedar4 hr

Nearby

Tornado Warnings in Kansas, 2010Tornado Warnings in Missouri, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.